Michigan, 2016Damaging Winds in Michigan, June 6, 2016
June 6, 2016 · NWS GRR · 2 events in 2 counties and zones
Isolated severe storms resulted in a few reports of wind damage that included downed trees and limbs and power lines. The hardest hit area was near Harrison in Clare county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms resulted in a few reports of wind damage that included downed trees and limbs and power lines. The hardest hit area was near Harrison in Clare county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 6, 12:55 PM EST, 29 minutes earlier.
Area forecast discussion, Jun 6, 12:55 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
155 PM EDT MON JUN 6 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 AM EDT Mon Jun 6 2016
A cold front will work its way through the area today, setting of
some scattered showers and thunderstorms. The area will remain in an
unsettled pattern into Tuesday night. Scattered showers will remain
possible tonight through Tuesday night in this regime. Dry weather
is expected on Wednesday and Thursday as high pressure works
through the region.
We will reach the 70s today for high temperatures. Cooler air will
filter in behind today's cold front with highs only topping out in
the 60s for Tuesday and Wednesday. A warming trend should occur late
in the week and into the weekend, with highs pushing well into the
80s.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EDT Mon Jun 6 2016
A potent looking shortwave is headed our direction as seen this
morning in water vapor imagery diving southeast near the MN/ND
border. This shortwave is forecast to reach Southwest Lower MI
around peak heating. Surface dew points are not high, in the 50s,
which should keep instability subdued a bit. Still, the RUC is
indicating most unstable CAPE values on the order of 500-1000 J/KG
in our area this afternoon. Thinking is we will see some scattered
showers develop this morning with scattered showers and storms this
afternoon. Coverage will not be all that widespread, but there
should be a diurnal flare to the activity.
Upper troughing remains across the area tonight through Tuesday
night with additional shortwave activity occasionally moving through
the area. Have maintained small chances for showers all three
periods (20-40 pct). Air becomes cold enough Tuesday into Tuesday
night that we could even see lake generated clouds and showers as
850mb temps dive towards +3C.
We are looking at diurnally driven clouds, lake generated clouds and
clouds associated with the shortwave's themselves. A partly to
occasionally mostly cloudy period tonight through Tuesday. Wednesday
looks to be our first dry period with a good amount of sunshine.
.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EDT Mon Jun 6 2016
The long term portion of the fcst will feature a warm up that should
peak around the Saturday time frame. There is decent agreement that
a cool down would then follow for next Sunday. The pattern setting
up will be conducive for a chance of rain each day. The chances of
rain do not look to be washouts or of long duration at all.
The area should stay mainly dry for the first couple of periods Wed
night and Thu. We will have the building long wave upper ridge to
our west, and limited moisture nearby with a lack of flow from the
Gulf. Temps will be a little cool for June standards with highs
likely in the 70s. Overnight temps will be a bit cool with lows
approaching the upper 30s up north.
We will see temps begin to warm a bit on Fri, with temps likely
peaking up toward 90F on Sat with H850 temps warming to around 20C.
Sfc ridging will slip east of the area Thu night, and allow a flow
of warmer and more moist air over the area from the Gulf. This
warmer and more moist air will be accompanied by some chances of
showers and storms with the approach of a warm front. This set up is
likely to bring rounds of showers and storms along and just north of
the warm front with plenty of fuel available just south of the
front.
The MCS activity will likely dictate the position of the front
through Sat, likely suppressing it south just a little due to
outflow from storms. Models are coming into agreement that the front
will drop south of the area on Sunday as a strong enough short wave
trough will dive se and push a front through. This should clear pcpn
out of the area on or after next Sunday with temps dropping back to
more average levels.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 152 PM EDT Mon Jun 6 2016
Radar shows showers and storms developing over Lower Michigan. A
short wave is moving across Wisconsin and will continue to aid in
storm development this afternoon. We included a VCTS remark in the
tafs. Gusty winds are the main threat this afternoon and storms
that devleop will be capable of producing wind gusts to at least
50 mph. MVFR conditions are expected overnight as much cooler air
flows south over Michigan.
&&
.MARINE...
Issued at 330 AM EDT Mon Jun 6 2016
Decided to drop the Small Craft Advisory and the Beach Hazards
Statement this morning as winds and waves have not developed as
expected. Waves at the nearshore buoys are in the 1-2 foot range at
this time.
The next time frame of concern is tonight and more so into Tuesday
as northwest flow cold air advection winds ramp up. Winds look like
they could hit the 15-25 knot range with waves building to 3-5 feet.
Will not be issuing any headlines with this issuance but we will be
monitoring this time frame for potential SCA's and BHS's.
&&
.HYDROLOGY...
Issued at 330 PM EDT Sun Jun 5 2016
There has been a decent range in rainfall amounts over the last 24-
hours. The greatest amounts of around 0.50-0.75 of an inch have
mainly been centered over Central and Southeast Lower Michigan with
amounts increasing toward Detroit. This is beneficial to most with
recently dry conditions being dominant.
The next week entails periodic episodes of rainfall, which are not
likely to result in any widespread amounts over an inch. Rivers are
currently running near to slightly below normal. therefore, river
flooding is not of any concern at this time.
&&
.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...NJJ
AVIATION...04
HYDROLOGY...JAM
MARINE...Duke
Hazardous weather outlook, Jun 6, 3:02 AM EST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT MON JUN 6 2016
MIZ037>040-043>046-050>052-056>059-064>067-071>074-070815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
402 AM EDT MON JUN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
IT IS POSSIBLE THAT ISOLATED STRONGER STORMS COULD CONTAIN WIND
GUSTS TO AROUND 50 MPH. ALL STORMS THAT DEVELOP WILL HAVE THE
CAPABILITY TO PRODUCE LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-070815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
402 AM EDT MON JUN 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BEGIN TO RAMP UP LATE TONIGHT AND COULD BEGIN
TO POSE A HAZARD TO SMALLER CRAFT AND SWIMMERS TOWARDS DAYBREAK ON
TUESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER LAKE MICHIGAN THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES COULD REMAIN A HAZARD TO SMALL CRAFT AND SWIMMERS
ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUKE
In the hours before
Special weather statement, Jun 6, 12:26 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT MON JUN 6 2016
MIZ040-061815-
CLARE MI-
126 PM EDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 124 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF SKEELS...MOVING EAST AT 35 MPH.
WIND GUSTS AROUND 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CLARE...INCLUDING
THE FOLLOWING LOCATIONS: LAKE AND LAKE GEORGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4381 8461 4382 8507 4413 8490 4413 8461
TIME...MOT...LOC 1724Z 271DEG 32KT 4403 8476
JAM
Special weather statement, Jun 6, 12:49 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT MON JUN 6 2016
MIZ038-044-061830-
LAKE MI-NEWAYGO MI-
149 PM EDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 148 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALDWIN...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE
LIMBS WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NEWAYGO...SOUTHEASTERN LAKE...INCLUDING THE FOLLOWING LOCATIONS:
NIRVANA... HAWKINS...CHASE AND IDLEWILD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4376 8556 4376 8590 4393 8590 4394 8556
TIME...MOT...LOC 1748Z 271DEG 32KT 4384 8579
JAM
Special weather statement, Jun 6, 1:06 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT MON JUN 6 2016
MIZ038-039-044-045-061845-
MECOSTA MI-OSCEOLA MI-LAKE MI-NEWAYGO MI-
206 PM EDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 205 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR REED CITY...MOVING EAST AT 35 MPH.
THE FOLLOWING THREATS WILL BE POSSIBLE WHEN THESE STORMS ARRIVE...
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS...
AT LEAST HALF INCH HAIL...
FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
VERY HEAVY DOWNPOURS AND NUISANCE FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THUNDER ROARS...GO INDOORS. ALLOW 30 MINUTES OF TIME BEFORE
RESUMING OUTDOOR ACTIVITIES. PLEASE REPORT ANY OBSERVED DAMAGE TO
YOUR LOCAL LAW ENFORCEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4376 8509 4377 8560 4395 8561 4398 8509
TIME...MOT...LOC 1805Z 268DEG 37KT 4387 8550
JAM
Local storm report, Jun 6, 1:21 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
221 PM EDT MON JUN 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL REED CITY 43.87N 85.51W
06/06/2016 M0.25 INCH OSCEOLA MI EMERGENCY MNGR
.
&&
HOVINGThunderstorm Wind, Osceola
- When
- June 6, 1:24 PM EST
- Where
- Osceola County, 0.5 mi W of Evart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.900, -85.260
A tree and power line were blown down near Evart.
Thunderstorm Wind, Clare
- When
- June 6, 1:48 PM EST
- Where
- Clare County, 3.72 mi NW of Browns Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.960, -84.780
A trained spotter reported that numerous healthy poplar trees of around a foot and a half in diameter were blown down onto portions of Route 127 near Snow Snake Ski and Golf. Several trees were also blown down on the golf course.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Flash Flooding in Florida, June 6 to 7, 20163 deaths · 1 injured · $5,000 · 14 events
- Dust Storm in Idaho, June 6, 20161 death · 1 event
- Tropical Storm and Storm Surge in Florida, June 6 to 7, 2016$1.0 million · 18 events
- Hail and Damaging Winds in New Mexico, June 6, 2016$160,000 · 2 in hail · 6 events
- Damaging Winds in Pennsylvania, June 6, 2016$135,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, June 6, 2016$63,000 · 55 kt wind · 3 events
- Damaging Winds in Ohio, June 6, 2016$63,000 · 50 kt wind · 3 events
- Tornado and Tropical Storm in Florida, June 6 to 7, 2016EF1 · 14 events
- Damaging Wind in Kentucky, June 6, 2016$20,000 · 83 kt wind · 1 event
- Storm Surge and Flash Flooding in South Carolina, June 6, 20169 events
- Hail in Colorado, June 6, 20161.75 in hail · 9 events
- Damaging Winds in Ohio, June 6, 2016$10,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641412, 641411.